Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Sacramento, CA

November 13, 1997Stanislaus County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Nov 13, 1997, 4:40 PM PST for Stanislaus County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 1997, 4:40 PM PST (00:40 UTC)
Expired
Nov 13, 1997, 5:10 PM PST
In force
30 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County Stanislaus County, CA

The radar

The San Francisco radar (KMUX), 91 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1997-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1997-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 140041 RRA
SVRSAC
CAC099-140110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
440 PM PST THU NOV 13 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM PST FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN CENTRAL CALIFORNIA

  ...SOUTH CENTRAL STANISLAUS COUNTY

DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM OVER THE TOWN OF
TURLOCK. THE STbORM IS MOVING TO THE SOUTH AT LESS THAN 10 MPH. THIS
STORM WILL LIKELY PRODUCE LARGE HAIL AND VERY HEAVY RAIN.
THUNDERSTORMS IN THIS AREA HAVE HAD A HISTORY OF PRODUCING FUNNEL
CLOUDS. SEEK SHELTER IF THREATENING WEATHER APPROACHES.

ROWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 2:51 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 13, 2:51 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST THU NOV 13 1997

SEVERE WEATHER CURRENTLY HAPPENING WITH TORNADO WARNING IN ZONE 19 SO
NOT A WHOLE LOT OF TIME FOR DISCUSSION AT THIS TIME. GOOD DYNAMICS
AND ACTIVITY ON DOPPLER HAVE PROMPTED MENTION OF THUNDERSTORMS IN
ENTIRE VALLEY/DELTA ZONES AND MOTHERLODE/FOOTHILLS THROUGH THIS
EVENING. CURRENT PATTERN LOOKING TOO WET TO ALLOW NO POPS TO STAND
FOR FRIDAY...SO HAVE REINTRODUCED THEM IN ALL ZONES. SYSTEM THAT WAS
DUE SUNDAY NOW LOOKS LIKE A LATE SATURDAY SYSTEM...SO HAVE BROUGHT
CHANCES IN BY AFTERNOON. HARTLEY

.STO...TORNADO WARNING ZONE 19 TIL 2320 UTC.

BLU EE 031/040 031/040 032 697321
RBL EE 046/059 043/055 044 694323
SAC BB 049/060 047/060 048 694313

In the hours before

Special weather statement, Nov 13, 3:45 PM PST, 55 minutes before
CAZ005>008-075-142000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
345 PM PST THU NOV 13 1997

...UNUSUALLY HIGH TIDES WILL RESULT IN LOCAL FLOODING IN LOW LYING
   AREAS NEAR SAN FRANCISCO BAY FRIDAY MORNING...
...HIGH TIDE COMBINED WITH HEAVY SEAS MAY CAUSE MINOR COASTAL
   FLOODING LATE TONIGHT AND FRIDAY...

HIGH ASTRONOMICAL TIDES THIS MORNING RESULTED IN LOCAL FLOODING OF
LOW LYING AREAS NEAR RICHARDSON BAY IN MARIN COUNTY. AN EVEN HIGHER
TIDE WILL OCCUR LATE FRIDAY MORNING. LOW LYING AREAS AROUND SAN
FRANCISCO BAY MAY EXPERIENCE MINOR FLOODING.

HEAVY SURF WILL ARRIVE ON THE CENTRAL CALIFORNIA COAST TONIGHT. THE
LARGE BREAKERS COMBINED WITH THE HIGH ASTRONOMICAL TIDES MAY RESULT
IN MINOR COASTAL FLOODING...ESPECIALLY ON WEST FACING BEACHES. A
HEAVY SURF ADVISORY IS IN EFFECT FOR THE ENTIRE NORTHERN AND CENTRAL
CALIFORNIA COAST TONIGHT AND FRIDAY.

HIGH TIDES WILL AT THE GOLDEN GATE WILL OCCUR AS FOLLOWS:

TIME                  HEIGHT

11:14 PM THURSDAY     5.3 FEET
10:39 AM FRIDAY       6.8 FEET

HIGH TIDES WITHIN THE BAY OCCUR SOMEWHAT LATER. IN RICHARDSON BAY...
HIGH TIDE WILL OCCUR ABOUT 20 MINUTES AFTER HIGH TIDE AT THE GOLDEN
GATE. AT THE SOUTH END OF SAN FRANCISCO BAY...HIGH TIDE WILL OCCUR AS
MUCH AS 1 HOUR AND 20 MINUTES AFTER THE GOLDEN GATES HIGH TIDE.

DYKEMA
Special weather statement, Nov 13, 3:47 PM PST, 53 minutes before
CAZ005>008-075-142000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
345 PM PST THU NOV 13 1997

...UNUSUALLY HIGH TIDES WILL RESULT IN LOCAL FLOODING IN LOW LYING
   AREAS NEAR SAN FRANCISCO BAY FRIDAY MORNING...
...HIGH TIDE COMBINED WITH HEAVY SEAS MAY CAUSE MINOR COASTAL
   FLOODING LATE TONIGHT AND FRIDAY...

HIGH ASTRONOMICAL TIDES THIS MORNING RESULTED IN LOCAL FLOODING OF
LOW LYING AREAS NEAR RICHARDSON BAY IN MARIN COUNTY. AN EVEN HIGHER
TIDE WILL OCCUR LATE FRIDAY MORNING. LOW LYING AREAS AROUND SAN
FRANCISCO BAY MAY EXPERIENCE MINOR FLOODING.

HEAVY SURF WILL ARRIVE ON THE CENTRAL CALIFORNIA COAST TONIGHT. THE
LARGE BREAKERS COMBINED WITH THE HIGH ASTRONOMICAL TIDES MAY RESULT
IN MINOR COASTAL FLOODING...ESPECIALLY ON WEST FACING BEACHES. A
HEAVY SURF ADVISORY IS IN EFFECT FOR THE ENTIRE NORTHERN AND CENTRAL
CALIFORNIA COAST TONIGHT AND FRIDAY.

HIGH TIDES WILL AT THE GOLDEN GATE WILL OCCUR AS FOLLOWS:

TIME                  HEIGHT

11:14 PM THURSDAY     5.3 FEET
10:39 AM FRIDAY       6.8 FEET

HIGH TIDES WITHIN THE BAY OCCUR SOMEWHAT LATER. IN RICHARDSON BAY...
HIGH TIDE WILL OCCUR ABOUT 20 MINUTES AFTER HIGH TIDE AT THE GOLDEN
GATE. AT THE SOUTH END OF SAN FRANCISCO BAY...HIGH TIDE WILL OCCUR AS
MUCH AS 1 HOUR AND 20 MINUTES AFTER THE GOLDEN GATES HIGH TIDE.

DYKEMA

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.